British Journal of Urology · 1995 · 13 citations · 17 references
MedicineAudiologyNephrologyClinical AudiologyDiagnostic AudiologyHearing AssessmentAudiologic EvaluationHearing ImpairmentHearing LossOtotoxicityTinnitusTinnitus EvaluationChemotherapy-induced OtotoxicityChemotherapy-related OtotoxicityDrug-induced Hearing LossPostoperative Bladder IrrigationProgressive Hearing LossSpontaneous Nystagmus
OBJECTIVE: To report a serious side-effect of intravesical instillations of neomycin in patients with end-stage renal disease. PATIENTS AND METHODS: Three patients (two men and a woman, aged 51.71 and 54 respectively) with end-stage renal disease who had undergone bladder irrigation with neomycin sulphate solution suffered complete irreversible deafness, which was assessed by audiogram. RESULTS: All three patients developed complete perception deafness after 3, 4 and 10 months, with characteristic changes in the audiogram. The severe progressive hearing loss was maximal in the high-frequency range. A high-pitched tinnitus was the first sign of impending hearing difficulty and two patients developed a spontaneous nystagmus. CONCLUSION: In view of the doubtful efficacy and, most importantly, the risk of severe disabling side-effects such as ototoxicity, we recommend the avoidance of intravesical instillation with neomycin whenever possible.
17
Concentration of Antibacterial Agents in Interstitial Tissue Fluid
G. D. CHISHOLM, P. M. Waterworth, James Calnan et al. · BMJ · 1973 · 154 citations · Full text